Learn the warning signs of opioid overdose and how naloxone and medication-assisted treatment (MAT) programs can help treat and prevent it.
Substance use disorders impact the lives of millions of Americans. According to the SAMHSA's Opioid Overdose Prevention Toolkit – 2018 (Spanish), there were almost 17,000 prescription drug overdose deaths in 2010, which was almost double the number of similar deaths in 2001. Also, according to SAMHSA's CBHSQ Report – 2015 (PDF | 1.8 MB), the number of people aged 12 and older who received treatment for heroin use during their most recent treatment in the past year has risen from 277,000 people in 2002 to 526,000 people in 2013.
An opioid overdose can occur for a variety of reasons, including:
- When a person overdoses on an illicit opioid drug such as heroin or morphine
- When a person overdoses on a medication used in medication-assisted treatment (MAT), many of which are controlled substances that have the potential for misuse. This can occur when someone accidentally takes an extra dose, deliberately misuses a prescription opioid, or mixes opioids with other medications, alcohol, or over-the-counter medications. An overdose can be fatal when mixing an opiod and anxiety treatment medications, including derivatives of Benzodiazepine, such as Xanax or valium.
- When a person takes an opioid medication prescribed for someone else. Children are particularly vulnerable to accidental overdoses if they take medication not intended for them.
Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives.
Call 911 immediately if a person exhibits any of these symptoms:
- Their face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
Treating Opioid Overdose
Opioid overdose can be fatal and requires immediate medical attention. Consider the following actions:
- Call 911 if you suspect that an overdose has occurred
- If the person has stopped breathing or if breathing is very weak, begin CPR (best performed by someone who has training)
- Make sure that your family members, caregivers, or the people who spend time with you know how to tell if you are experiencing an overdose and what to do until emergency medical help arrives. You will probably be unable to treat yourself if you experience an opioid overdose.
Naloxone is a medication used in treating opioid overdose. Learn more about how naloxone can be used to treat overdose occurrences.
Preventing Opioid Overdose
Overdose can occur even with prescription opioid pain relievers and medications used in MAT. Always follow the instructions you receive with your medication. Ask your doctor or pharmacist if you have questions or are unsure of how to take your medication.
The following tips can help you or a loved one avoid opioid overdose:
- Take medicine as prescribed by your doctor
- Do not take more medication or take it more often than instructed
- Never mix pain medicines with alcohol, sleeping pills, or illicit substances
- Store medicine safely where children or pets can’t reach it
- Dispose of unused medication promptly